Iowa, 2012

Hail and Damaging Winds in Iowa, May 1 to 2, 2012

May 1 to 2, 2012 · NWS DMX · 21 events in 11 counties and zones

A strong push of moist air occurred during the day on the 1st with surface dewpoint readings climbing to the mid 50s to mid 60s across the state. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$620,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of moist air occurred during the day on the 1st with surface dewpoint readings climbing to the mid 50s to mid 60s across the state. The low level jet increased in strength during the evening with wind speeds around 45 kts by mid evening, helping to push precipitable water values to around 1.25 inches. The atmosphere became unstable with CAPE values in the 2000 to 3000 J/kg range. Downdraft CAPE was in the 900 J/kg range with a relatively low LCL of 750 meters. Wind shear, though not strong, was sufficient with 35 to 45 kts of available shear. The CAPE in the -10 to -30 C layer of the atmosphere was between 200 and 300 J/kg. The freezing level was around 13,000 feet. A line of thunderstorms formed ahead of the approaching cold front from South Dakota and moved southeast into Iowa during the mid to late evening hours. They produced gusty winds and hail as they passed. The stronger storms produced winds of 60 MPH over northwest into parts of north central and central Iowa, along with hail up to quarter size. Significant damage occurred in the Ames area as high winds of 70 to 75 MPH moved through Story County. Large trees were downed in the city. The garage doors and gutters were damaged on an apartment complex. A house was significantly damaged as a large tree was blown down onto it. The strongest winds were estimated to be around 85 MPH due to a microburst. Around the county, there were numerous reports of tree and outbuilding damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 5:45 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 1, 5:45 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE MAY 1 2012

.SHORT TERM /TONIGHT/...
STRONG MOISTURE ADVECTION UNDERWAY WITH MAIN FOCUS TO THE NORTHWEST
AND NORTH OF THE CWA. WITH CORFIDI VECTORS SUGGESTING THE PRECIP
COMPLEX WILL DROP SEWD...WILL GO WITH THE GRADUAL EXPANSION OF TSRA
SOUTHEAST ACROSS THE WHOLE CWA DURING THE NIGHT WITH THE INTENSITY
DECREASING WITH TIME AND DISTANCE FROM THE SUPPORT. WILL LIKELY SEE
THE CONVECTION DIMINISH LATER TONIGHT AS THE UPPER LEVEL S/WV PASSES
BY AS WELL. AN AREA TO WATCH WILL BE THE EDGE OF THE COOL POOL FROM
THE SMALL COMPLEX THAT BRUSHED THE SOUTHEAST PART OF THE STATE THIS
AFTERNOON. WOULD NOT BE SURPRISED TO SEE SOME DEVELOPMENT ALONG THE
EDGE OR A LITTLE SOUTHWEST OF THE COOL POOL AND WILL PUT IN SOME
ISOLATED TSRA TO COVER THAT. OTHER THAN THAT...EXPECTED TO SEE THE
LATE NIGHT FEATURED WITH ISOLATED CONVECTION AND WIDESPREAD LOW
CLOUDS WITH THE DAY WED STARTING OUT SIMILAR TO THIS MORNING ONLY
WARMER.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
IT APPEARS THAT WE WILL REMAIN IN A WARM AND ACTIVE PATTERN FOR THE
BULK OF THE SEVEN DAY FORECAST. FROM WEDNESDAY INTO FRIDAY WE WILL
REMAIN BENEATH WEST SOUTHWESTERLY 500 MB FLOW...ALLOWING A SERIES OF
IMPULSES MOVING OVERHEAD TO TRIGGER CONVECTIVE EPISODES.
THUNDERSTORM DEVELOPMENT WILL BE ENHANCED BY THE SHORTWAVES BUT
LARGELY DRIVEN BY DIURNAL HEATING...WITH INITIATION LIKELY NEAR A
MORE OR LESS STATIONARY SURFACE TROUGH IN THE LATE AFTERNOON OR
EVENING ON BOTH WEDNESDAY AND THURSDAY. IT APPEARS THIS TROUGH WILL
LIE NEAR THE SD/MN/IA JUNCTION LATE ON WEDNESDAY...WITH CONVECTIVE
INITIATION LIKELY SOMEWHERE IN THAT VICINITY BETWEEN ABOUT 20-22Z.
STORMS SHOULD THEN TRAVERSE NORTHERN IOWA OVERNIGHT...WITH SOME
QUESTION AS TO HOW FAR SOUTH THEY MAY BE ABLE TO TURN OR PROPAGATE
TOWARD CENTRAL IOWA. ON THURSDAY THE TROUGH WILL LIE MORE ACROSS OUR
AREA...PROBABLY ACROSS OUR NORTHWESTERN HALF SOMEWHERE...WITH STORMS
INITIATING A BIT SOONER IN THE AFTERNOON AS CONVECTIVE INHIBITION
APPEARS WEAKER ON FORECAST SOUNDINGS. HAVE MAINTAINED TIME SPLITS IN
THE DAYTIME POPS FOR ANTICIPATED LATE DAY TIMING...AND THE HIGHEST
POPS IN THE NORTH AND NORTHWEST WEDNESDAY AND WEDNESDAY NIGHT BUT
MORE WIDESPREAD LATE ON THURSDAY DUE TO UNCERTAINTY IN THE LOCATION
OF THE BOUNDARY BY THAT TIME. SEVERE WEATHER WILL BE POSSIBLE
THROUGH THE PERIOD GIVEN AMPLE INSTABILITY AND DECENT WIND
SHEAR...ESPECIALLY AT TIMES WHEN THE SHEAR MAY BE ENHANCED BY AN
APPROACHING MID-LEVEL WAVE AND/OR A NOCTURNALLY ENHANCED LOW-LEVEL
JET FEATURE. SPC HAS US INCLUDED IN SLIGHT RISKS FOR BOTH DAYS
ACCORDINGLY WHICH SEEMS VERY REASONABLE. TEMPERATUREWISE THE PERIOD
FROM WEDNESDAY THROUGH FRIDAY ALL APPEARS QUITE WARM AS WE WILL SEE
MORE OR LESS SOUTHERLY SURFACE FLOW FOR THE MAJORITY OF THAT PERIOD
WITH INCREASING LOW-LEVEL MOISTURE PROMOTING HIGHER OVERNIGHT LOWS
AS WELL.

ONCE THE LAST OF THE MID-WEEK SHORTWAVES MOVES AWAY FROM OUR AREA ON
THURSDAY NIGHT IT APPEARS WE WILL SEE A PERIOD OF WEAK RIDGING FROM
FRIDAY INTO SATURDAY. HAVE TRIMMED BACK POPS TO SLIGHTS ON FRIDAY
AND SATURDAY...BUT KEPT CHANCES IN ON FRIDAY NIGHT AS SEVERAL MODELS
INDICATE THE POTENTIAL FOR A 500 MB RIPPLE OVERTOPPING THE RIDGE
THAT COULD PROMOTE SOME OVERNIGHT STORM DEVELOPMENT. BY SATURDAY
NIGHT ANOTHER DEEP TROUGH WILL BE BUILDING DOWN THE WESTERN U.S. AND
WE WILL SEE A RETURN OF WEST SOUTHWESTERLY 500 MB FLOW THROUGH THE
REMAINDER OF THE PERIOD. LONG RANGE MODELS BECOME INCREASINGLY
DIVERGENT BY NEXT WEEK...AS IS TO BE EXPECTED IN SUCH A RELATIVELY
WEAK STEERING PATTERN...AND HAVE NOT STRAYED FROM INHERITED FORECAST
IN THE OUT PERIODS. IT DOES APPEAR THAT A SHORTWAVE MOVING THROUGH
WITH THE RETURN OF WEST SOUTHWESTERLY MID-LEVEL FLOW LATE ON SUNDAY
WILL FINALLY PUSH OUR PESKY SURFACE TROUGH SOUTHEASTWARD INTO THE
OHIO RIVER VALLEY...SO WE WILL LIKELY SEE COOLER WEATHER EARLY NEXT
WEEK AND HAVE STUCK WITH ONLY ISOLATED THUNDER MENTION WHICH MAY
STILL BE OVERDONE.

&&

.AVIATION...02/00Z
SOUTHERLY FLOW ACROSS CWA WILL CONTINUE THROUGHOUT THE PERIOD...WITH
INCREASING INSTABILITY ACROSS THE CWA AHEAD OF ADVANCING LINE OF
THUNDERSTORMS OFF TO WEST/NORTH OF THE STATE. WEAK DISTURBANCE TO
MOVE THROUGH IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS TO SPREAD
ACROSS CWA BY LATE EVENING INTO THE OVERNIGHT HOURS. ACTIVITY COULD
CONTINUE THROUGH MUCH OF THE LATE NIGHT HOURS. MAY HAVE SOME
LINGERING LOW VFR CIGS BEHIND THE ACTIVITY...AND POSSIBILITY OF SOME
LOWER STRATUS INTO THE MORNING HOURS. HAVE HINTED AT THIS WITH A
SCT010-015 DECK. OTHERWISE INCREASING MOISTURE TO ALLOW ANOTHER LOW
VFR/POSSIBLY HIGHER MVFR CU DECK TO FORM ACROSS CWA BY LATE MORNING
INTO THE AFTERNOON HOURS WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 12
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, May 1, 2:44 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT TUE MAY 1 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
344 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST
TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK.
THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH
THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY
THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND
EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

SMALL/LEE

The radar

The Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
May 1, 9:20 PM CST
Where
Palo Alto County, 4.59 mi SW of Graettinger
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.180, -94.830

Horizontal rain and numerous six inch tree branches down.

Thunderstorm Wind, Kossuth

When
May 1, 9:55 PM CST
Where
Kossuth County, 2.1 mi N of Whittemore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.100, -94.423

Trained spotter driving on Highway 15 between Whittemore and Fenton estimated 60 MPH winds and had trouble controlling his car. Several cars were reported in the ditch with quarter size hail beginning at 2158 CST.

Hail, Kossuth

When
May 1, 9:58 PM CST
Where
Kossuth County, 2.31 mi NNE of Whittemore
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.100, -94.400

Hail, Sac

When
May 1, 10:34 PM CST
Where
Sac County, Sac City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.420, -95.000

Thunderstorm Wind, Webster

When
May 1, 10:34 PM CST
Where
Webster County, 2.56 mi N of (Fod)ft Dodge Muni A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.587, -94.179

Trained spotter reported quarter size hail blowing horizontally against the window.

Thunderstorm Wind, Crawford

When
May 1, 11:25 PM CST
Where
Crawford County, 2.76 mi N of Deloit
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.140, -95.320

Several branches down, a few four inches in diameter.

Thunderstorm Wind, Boone

When
May 2, 12:35 AM CST to 12:40 AM CST
Where
Boone County, 0.85 mi WSW of Fraser to 1.45 mi ESE of Fraser
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.124, -93.985

Several large tree limbs down with damage to fences. Damage began about a mile south of Fraser and continued sporadically for about 2 miles.

Thunderstorm Wind, Guthrie

When
May 2, 12:35 AM CST
Where
Guthrie County, 2.07 mi SW of Fanslers
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.730, -94.500

Several six inch tree limbs down.

Thunderstorm Wind, Boone

When
May 2, 12:40 AM CST to 12:50 AM CST
Where
Boone County, 0.86 mi SE of Boone to 3.92 mi E of Jordan
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.060, -93.870

The emergency manager reported that four 1 1/2 foot diameter evergreen trees were downed and the roof was torn off of a barn in the northwest corner of Boone. Also from a mile north of Boone to the eastern border of the county sheeting was strewn about from various buildings.

Thunderstorm Wind, Story

When
May 2, 12:50 AM CST
Where
Story County, 0.63 mi WNW of Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.035, -93.631

Large trees were uprooted along 13th street in Ames.

Thunderstorm Wind, Story

When
May 2, 12:50 AM CST
Where
Story County, 1.72 mi NW of Ames
Measured
74 kt (85 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.050, -93.640

Garage doors were blown in with gutters torn off of an apartment complex in north Ames.

Thunderstorm Wind, Story

When
May 2, 12:50 AM CST
Where
Story County, 1.8 mi N of Ames
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.056, -93.623

Damage report within two blocks of Bloomington Rd. and Grand Ave. Shingles off of house roofs, privacy fences down, apartment buildings lost partial balcony, traffic light pole bent over, and trees of one to two foot diameter snapped at bases.

Thunderstorm Wind, Story

When
May 2, 12:51 AM CST
Where
Story County, 1.75 mi NNW of Ames
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.054, -93.629

A tree landed on a house and a car in the area of Nixon Circle in Ames. The tree damaged the gas line to the house.

Thunderstorm Wind, Story

When
May 2, 12:52 AM CST
Where
Story County, 1.38 mi N of Ames
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.050, -93.620

Wind speed measured at an Ames mesonet site.

Thunderstorm Wind, Story

When
May 2, 12:52 AM CST
Where
Story County, 0.51 mi E of Ames Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.000, -93.610

A pine tree was uprooted and multiple tree limbs were downed.

Thunderstorm Wind, Story

When
May 2, 12:53 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.020, -93.630

Power lines were reported down in Ames.

Thunderstorm Wind, Story

When
May 2, 12:55 AM CST
Where
Story County, 0.86 mi SW of Ames
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.020, -93.630

Wind damage reported to trees. Observer measured wind speed.

Thunderstorm Wind, Story

When
May 2, 12:59 AM CST
Where
Story County, Roland
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.170, -93.500

The top of a tree that was two feet in diameter was snapped off in the town of Roland.

Thunderstorm Wind, Marshall

When
May 2, 1:19 AM CST
Where
Marshall County, State Center
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.020, -93.170

Several ten inch limbs down.

Thunderstorm Wind, Grundy

When
May 2, 1:40 AM CST
Where
Grundy County, Reinbeck
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.320, -92.600

Large limb toppled a power line which fell across IA 175 in Reinbeck. Several other large limbs down across the west side of town.

Hail, Jasper

When
May 2, 1:58 AM CST
Where
Jasper County, 0.52 mi W of Prairie City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368613, 368464, 368468, 368463, 368466, 368612, 368497, 368614, 368504, 368498, 368499, 381482, 368500, 368495, 368501, 368502, 368496, 368503, 368615, 368616, 368494.